Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Albanese mapping for a punctual Hilbert scheme. II. Symmetrized differentials and singularities


Author: Mark E. Huibregtse
Journal: Trans. Amer. Math. Soc. 274 (1982), 109-140
MSC: Primary 14C05; Secondary 14C25, 14F07, 14J99, 14K99
DOI: https://doi.org/10.1090/S0002-9947-1982-0670923-0
MathSciNet review: 670923
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:X \to A$ be the canonical mapping from the irreducible and nonsingular surface $ X$ to its Albanese variety $ A$, $ X(n)$ the $ n$-fold symmetric product of $ X$, and $ H_X^n$ the punctual Hilbert scheme parameterizing 0-dimensional closed subschemes of length $ n$ on $ X$. The latter is an irreducible and nonsingular variety of dimension $ 2n$, and the "Hilbert-Chow" morphism $ {\sigma _n}:H_X^n \to X(n)$ is a birational map which desingularizes $ X(n)$. Let $ {f_n}:X(n) \to A$ denote the map induced by $ f$ by addition on $ A$. This paper studies the singularities of the composite morphism

$\displaystyle {\varphi _n}:H_X^n\mathop \to \limits^{{\sigma _n}} X(n)\mathop \to \limits^{{f_n}} A,$

which is a natural generalization of the mapping $ C(n) \to J$, where $ C$ is an irreducible and nonsingular curve and $ J$ is its Jacobian. Unlike the latter, however, $ {\varphi _n}$ need not be smooth for $ n \gg 0$. We prove that $ {\varphi _n}$ is smooth for $ n \gg 0$ only if $ f:X \to A$ is smooth (Theorem 3), and over $ {\mathbf{C}}$ we prove the converse (Theorem 4). In case $ X = A$ is an abelian surface, we show $ {\varphi _n}$ is smooth for $ n$ prime to the characteristic (Theorem 5), and give a counterexample to smoothness for all $ n$ (Theorem 6). We exhibit a connection (over $ {\mathbf{C}}$) between singularities of $ {\varphi _n}$ and generalized Weierstrass points of $ X$ (Theorem 9).

Our method is as follows: We first show that the singularities of $ {\varphi _n}$ are the zeros of certain holomorphic $ 1$-forms on $ H_X^n$ which are the "symmetrizations" of holomorphic $ 1$-forms on $ X$. We then study "symmetrized differentials" and their zeros on $ H_X^n$ (Theorems 1,2). Our method works for curves $ C$ as well; we give an alternative proof of a result of Mattuck and Mayer [10, p. 226] which shows that the zeros of symmetrized differentials on $ C(n)$ represent (for $ C$ complete nonsingular) the special divisors of degree $ n$ on $ C$.


References [Enhancements On Off] (What's this?)

  • [1] A. Altman and S. Kleiman, Introduction to Grothendieck duality theory, Lecture Notes in Math., vol. 146, Springer-Verlag, Berlin, Heidelberg and New York, 1970. MR 0274461 (43:224)
  • [2] A. Borel, Linear algebraic groups, Math. Lecture Notes Series, Benjamin, New York and Amsterdam, 1969. MR 0251042 (40:4273)
  • [3] J. Fogarty, Algebraic families on an algebraic surface, Amer. J. Math. 90 (1968), 511-521. MR 0237496 (38:5778)
  • [4] A. Grothendieck, Élements de géométrie algébrique, Inst. Hautes Études Sci. Publ. Math. 4 (1960); ibid 8 (1961); ibid 11 (1961); ibid 17 (1963); ibid 20 (1964); ibid 24 (1965); ibid 28 (1966); ibid 32 (1967).
  • [5] -, Fondaments de la geométrie algébrique, (Extraits du Sém. Bourbaki 1957-1962), Sécretariat Mathématique, Paris, 1962.
  • [6] M. Huibregtse, The Albanese mapping for a punctual Hilbert scheme: I. Irreducibility of the fibers, Trans. Amer. Math. Soc. 251 (1979), 267-285. MR 531979 (80g:14009)
  • [7] A. Iarrobino, Punctual Hilbert schemes. Mem. Amer. Math. Soc. No. 10 (1977). MR 0485867 (58:5667)
  • [8] B. Iverson, Linear determinants with applications to the Picard scheme of a family of algebraic curves, Lecture Notes in Math., vol. 174, Springer-Verlag, Berlin and New York, 1970. MR 0292835 (45:1917)
  • [9] R. Ogawa, On the points of Weierstrass in dimensions greater than one, Trans. Amer. Math. Soc. 184 (1973), 401-417. MR 0325997 (48:4343)
  • [10] A. Mattuck and A. Mayer, The Riemann-Roch theorem for algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 223-237. MR 0162798 (29:102)
  • [11] D. Mumford, Rational equivalence of 0-cycles on surfaces, J. Math. Kyoto Univ. 92 (1969), 195-204. MR 0249428 (40:2673)
  • [12] -, Abelian varieties, Oxford Univ. Press, Oxford, 1970.
  • [13] -, Lectures on curves on an algebraic surface, Ann. of Math. Studies, no. 59, Princeton Univ. Press, Princeton, N.J., 1966. MR 0209285 (35:187)
  • [14] A. A. Roitman, On $ \Gamma $-equivalence of zero-dimensional cycles, Math. USSR-Sb. 15 (1971), 555-567.
  • [15] I. R. Shafarevich, Basic algebraic geometry, Springer-Verlag, Berlin and New York, 1974. MR 0366917 (51:3163)
  • [16] J.-P. Serre, Groupes algébriques et corps de classes, Actualités Sci. Indust., no. 1264, Hermann, Paris, 1959. MR 0103191 (21:1973)
  • [17] -, Morphismes universels et variété d'Albanese, Séminaire C. Chevalley, E. N. S. 1958/59.
  • [18] K. Ueno, Classification theory of algebraic varieties and compact complex spaces, Lecture Notes in Math., vol. 439, Springer-Verlag, Berlin and New York, 1975. MR 0506253 (58:22062)
  • [19] O. Zariski, Introduction to the problem of minimal models in the theory of algebraic surfaces, Publ. Math. Soc. Japan, Kenbryusha Printing Co., Ltd., Tokyo, 1958. MR 0097403 (20:3872)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14C05, 14C25, 14F07, 14J99, 14K99

Retrieve articles in all journals with MSC: 14C05, 14C25, 14F07, 14J99, 14K99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0670923-0
Keywords: Punctual Hilbert scheme, symmetric product, Albanese variety, Albanese mapping, symmetrized differential, algebraic surface
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society